Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 18, NWS Honolulu, HI

December 12, 2017Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 12, 2017, 3:23 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 12, 2017, 6:00 AM HST. It was in force for 58 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2017, 3:23 AM HST (13:23 UTC)
In effect from
Dec 12, 2017, 6:00 AM HST
Expired
Dec 14, 2017, 3:36 PM HST
In force
58 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WHHW40 PHFO 121323
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 AM HST TUE DEC 12 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTH NORTHWEST SWELL WILL BUILD DURING THE DAY...THEN
PEAK TONIGHT INTO WEDNESDAY...CREATING DANGEROUS SURF ALONG MOST 
NORTH AND WEST FACING SHORES. 

HIZ001>003-006>008-012-013-017-019-020-130230-
/O.NEW.PHFO.SU.W.0018.171212T1600Z-171215T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
323 AM HST TUE DEC 12 2017

...HIGH SURF WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM HST 
THURSDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND
  MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...BUILDING TO
  20 TO 30 FEET THIS AFTERNOON...AND 30 TO 40 FEET TONIGHT AND
  WEDNESDAY. ALONG WEST FACING SHORES OF OAHU...BUILDING TO 14 TO
  24 FEET THIS AFTERNOON...AND 20 TO 30 FEET TONIGHT AND
  WEDNESDAY.

* TIMING...BUILDING THIS AFTERNOON...PEAKING TONIGHT INTO
  WEDNESDAY...THEN SLOWLY DECLINING THROUGH THURSDAY AFTERNOON.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...CREATING THE POTENTIAL FOR SOME OVERWASH ONTO
  VULNERABLE COASTAL ROADWAYS. POWERFUL LONGSHORE AND RIP 
  CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES 
  AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS 
  CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE 
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ025-130230-
/O.NEW.PHFO.SU.Y.0054.171213T0400Z-171215T0400Z/
BIG ISLAND NORTH AND EAST-
323 AM HST TUE DEC 12 2017

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY, WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
THURSDAY. 

* SURF...ALONG NORTH FACING SHORES...BUILDING TO 16 TO 24 FEET
  TONIGHT AND WEDNESDAY.

* TIMING...BUILDING THIS EVENING...PEAKING LATE TONIGHT AND 
  WEDNESDAY...THEN SLOWLY DECLINING THROUGH THURSDAY AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS. KNOW YOUR LIMITS...WHEN IN DOUBT...DO NOT
GO OUT.

&&

$$
6 follow-up statements
731 
WHHW40 PHFO 130153
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
353 PM HST Tue Dec 12 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTH NORTHWEST SWELL WILL BUILD THIS EVENING...THEN 
PEAK LATER TONIGHT INTO WEDNESDAY...CREATING DANGEROUS SURF ALONG
MOST NORTH AND WEST FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-131500-
/O.CON.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
353 PM HST Tue Dec 12 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND
  MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...BUILDING TO
  20 TO 30 FEET THIS EVENING...AND 30 TO 40 FEET LATER TONIGHT AND
  WEDNESDAY. ALONG WEST FACING SHORES OF OAHU...BUILDING TO 14 TO
  24 FEET THIS EVENING...AND 20 TO 30 FEET LATER TONIGHT AND
  WEDNESDAY.

* TIMING...BUILDING THIS EVENING...PEAKING TONIGHT INTO 
  WEDNESDAY...THEN SLOWLY DECLINING THROUGH THURSDAY AFTERNOON. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...CREATING THE POTENTIAL FOR SOME OVERWASH ONTO 
  VULNERABLE COASTAL ROADWAYS. POWERFUL LONGSHORE AND RIP 
  CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES 
  AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS 
  CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ025-131500-
/O.CON.PHFO.SU.Y.0054.171213T0400Z-171215T0400Z/
Big Island North and East-
353 PM HST Tue Dec 12 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...ALONG NORTH FACING SHORES...BUILDING TO 16 TO 24 FEET 
  TONIGHT AND WEDNESDAY. 

* TIMING...BUILDING THIS EVENING...PEAKING LATE TONIGHT AND 
  WEDNESDAY...THEN SLOWLY DECLINING THROUGH THURSDAY AFTERNOON. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS. KNOW YOUR LIMITS...WHEN IN DOUBT...DO NOT
GO OUT.

&&

$$
920 
WHHW40 PHFO 130221 RRA
CFWHFO

Coastal Hazard Message...DELAYED
National Weather Service Honolulu HI
421 PM HST Tue Dec 12 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A large north-northwest swell will build this evening, then peak
later tonight into Wednesday. This will create dangerous surf
along most north and west facing shores.

HIZ001>003-006>008-012-013-017-019-020-131530-
/O.CON.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
421 PM HST Tue Dec 12 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Along north and west facing shores of Niihau, Kauai,
  Molokai, and north facing shores of Oahu and Maui...building to
  20 to 30 feet this evening and 30 to 40 feet later tonight and
  Wednesday. Along west facing shores of Oahu...building to 14 to
  24 feet this evening and 20 to 30 feet later tonight and
  Wednesday.

* TIMING...Building this evening, peaking tonight into Wednesday,
  then slowly declining through Thursday afternoon.

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and infrastructure, 
  including roadways. Powerful longshore and rip currents will be 
  present at most beaches. Large breaking waves and strong 
  currents may impact harbor entrances and channels causing 
  challenging boat handling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make entering
the water very hazardous. Anyone entering the water could face
significant injury or death.

&&

$$

HIZ025-131530-
/O.CON.PHFO.SU.Y.0054.171213T0400Z-171215T0400Z/
Big Island North and East-
421 PM HST Tue Dec 12 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Along north facing shores...building to 16 to 24 feet
  tonight and Wednesday.

* TIMING...Building this evening, peaking late tonight and
  Wednesday, then slowly declining through Thursday afternoon.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should expect
recreational surfers and body boarders utilizing harbor channels
to access surfing areas.

&&

$$
495 
WHHW40 PHFO 131330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Wed Dec 13 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A very large north-northwest swell will create dangerous surf 
along north and west facing shores. Surf will peak today but 
remain very high through Thursday.

HIZ001>003-006>008-012-013-017-019-020-140230-
/O.CON.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
330 AM HST Wed Dec 13 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 600 PM THURSDAY...

* SURF...Along north and west facing shores of Niihau, Kauai,
  Molokai, and north facing shores of Oahu and Maui, 30 to 40 feet
  today, lowering to 20 to 30 feet Thursday. Along west facing
  shores of Oahu...20 to 30 feet today, lowering to 15 to 20 feet
  Thursday.
 
* TIMING...Peaking today, then slowly declining through Thursday.
 
* IMPACTS...Very High...Expect ocean water surging over the
  shoreline, possibly affecting coastal roads. Powerful currents
  will be present at most beaches. Large breaking waves and 
  strong currents may impact harbor entrances and channels causing
  challenging boat handling.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay well away from the shoreline along the affected areas. Watch
out for waves splashing onto roads and leaving sand and rocks. Be
prepared for road closures.

&&

$$

HIZ025-140230-
/O.CON.PHFO.SU.Y.0054.000000T0000Z-171215T0400Z/
Big Island North and East-
330 AM HST Wed Dec 13 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Along north facing shores...building to 16 to 24 feet
  today. Lowering to 15 to 20 feet Thursday.
 
* TIMING...Building today, then slowly declining tonight through 
  Thursday afternoon. 

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong currents making swimming dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$
Donaldson
095 
WHHW40 PHFO 140111
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
311 PM HST Wed Dec 13 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI... ...
HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A very large north-northwest swell will create dangerous surf
along north and west facing shores. Surf will peak today but
remain very high through Thursday, before slowly subsiding through
the weekend.

HIZ001>003-006>008-012-013-017-019-020-141415-
/O.CON.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
311 PM HST Wed Dec 13 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Along north and west facing shores of Niihau, Kauai,
  Molokai, and north facing shores of Oahu and Maui, 30 to 40
  feet, lowering to 20 to 30 feet Thursday. Along west facing
  shores of Oahu...20 to 30 feet, lowering to 15 to 20 feet
  Thursday.

* TIMING...Peaking today, then slowly declining through Thursday.

* IMPACTS...Very High...Expect ocean water surging over the 
  shoreline, possibly affecting coastal roads. Powerful currents 
  will be present at most beaches. Large breaking waves and 
  strong currents may impact harbor entrances and channels 
  causing challenging boat handling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay well away from the shoreline along the affected areas. Watch
out for waves splashing onto roads and leaving sand and rocks. Be
prepared for road closures.

&&

$$

HIZ025-141415-
/O.CON.PHFO.SU.Y.0054.000000T0000Z-171215T0400Z/
Big Island North and East-
311 PM HST Wed Dec 13 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Along north facing shores...16 to 24 feet tonight, lowering
  to 15 to 20 feet Thursday. 

* TIMING...Peaking tonight, then slowly declining tonight through
  Thursday afternoon. 

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong currents making swimming dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$
858 
WHHW40 PHFO 141331
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
331 AM HST Thu Dec 14 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG 
ISLAND...

.A very large north-northwest swell has peaked, but will continue
to create dangerous surf along north and west facing shores today.

HIZ001>003-006>008-012-013-017-019-020-150245-
/O.CON.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
331 AM HST Thu Dec 14 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 600 PM THIS 
EVENING...

* SURF...Along north and west facing shores of Niihau, Kauai,
  Molokai, and north facing shores of Oahu and Maui, 20 to 25 feet
  today, lowering to 15 to 20 feet tonight. Along west facing
  shores of Oahu...15 to 20 feet today, lowering to 12 to 16 feet
  tonight.
 
* TIMING...Slowly declining through Saturday.

* IMPACTS...Very High...Expect ocean water surging over the
  shoreline. Powerful currents will be present at most beaches. 
  Large breaking waves and strong currents may impact harbor 
  entrances and channels causing challenging boat handling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay well away from the shoreline along the affected areas.

&&

$$

HIZ025-150245-
/O.CON.PHFO.SU.Y.0054.000000T0000Z-171215T0400Z/
Big Island North and East-
331 AM HST Thu Dec 14 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 600 PM THIS 
EVENING...

* SURF...Along north facing shores...18 to 22 feet tonday,
  lowering to 15 to 20 feet tonight. 

* TIMING...Slowly declining tonight through Saturday. 

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong currents making swimming dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$
Donaldson
417 
WHHW40 PHFO 150136
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
336 PM HST Thu Dec 14 2017

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE 
BIG ISLAND...

.A very large north-northwest swell has lowered today, but will 
continue to create dangerous surf along north and west facing 
shores tonight. Surf will continue to lower through Saturday.

HIZ001>003-006>008-012-013-017-019-020-151445-
/O.CAN.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/
/O.EXB.PHFO.SU.Y.0054.000000T0000Z-171215T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
336 PM HST Thu Dec 14 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 AM HST Friday. The High Surf
Warning has been cancelled. 

* SURF...Along north facing shores...15 to 20 feet. Along west
  facing shores 8 to 12 feet.

* TIMING...Through tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong currents making swimming dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$

HIZ025-151445-
/O.EXT.PHFO.SU.Y.0054.000000T0000Z-171215T1600Z/
Big Island North and East-
336 PM HST Thu Dec 14 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...Along north facing shores...10 to 15 feet. 

* TIMING...Through tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong currents making swimming dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 12, 3:22 AM HST, 1 minute earlier.

Area forecast discussion, Dec 12, 3:22 AM HST, 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
322 AM HST Tue Dec 12 2017

.SYNOPSIS...
A cold front will move down the island chain today through
Wednesday. Breezy north winds will bring cooler and drier
conditions across the state behind the front tonight through
Thursday, with unsettled weather possible from Friday through the
upcoming weekend.

&&

.DISCUSSION...
The short-term guidance remains in good agreement through midweek
and brings a cold front (currently 100 miles northwest of Kauai)
over Kauai early today, then east of the state by Wednesday night.
A better source of moisture associated with this boundary
combined with upper height falls and isentropic ascent will
translate to decent rainfall coverage across the state as this
boundary moves through.

Hi-res model reflectivities depict the main band of showers along
the front reaching Kauai by noon today, Oahu through the
afternoon hours, Maui County this evening, then the Big Island
tonight into Wednesday. Although periods of heavy rainfall can't
be ruled out through this period, any widespread flooding
potential remains low due to the front quickly advancing down the
island chain. Another shot of cool and dry air will fill in (PWs
down toward half of an inch; dewpoints into the mid/upper 50s)
behind this front tonight through Wednesday. Winds will shift out
of the north-northeast and become breezy Wednesday through
Thursday (nearing wind advisory levels for some of the typically
windier areas by Wednesday night/Thursday).

Thursday through the weekend, forecast uncertainty remains high due
to some notable differences shown between model solutions that have
been consistent from run-to-run over the past few days. In general,
all solutions indicate a shortwave trough will develop into a cutoff
low near or just east of the islands on Thursday, then drift
westward over the state Friday through Saturday before becoming
absorbed as another trough approaches late in the weekend. The
main difference is shown between the GFS and ECMWF, where the GFS
suggests the bulk of the moisture hanging up east of the state
(dry slot with PWs hanging around an inch through Saturday over
the islands). The ECMWF, however, remains the wetter solution and
depicts a deeper source of moisture along with breezy northeast
winds through this time. If this ECMWF scenario evolves, island
weather would become very active, with the potential for heavy
rain and thunderstorms, as well as snowfall and high winds at the
Big Island summits. The current forecast package through this
period reflects a modest increase in rainfall chances with a
slight chance of snow on the Big Island summits as a compromise
between the two possible scenarios. The chance of thunderstorms
may become included in later packages as confidence rises over the
upcoming couple of days.

&&

.AVIATION...
A few clouds and showers will linger over Oahu and Molokai this
morning. A cold front approaching the Hawaiian Islands from the
northwest will reach Kauai by 18Z and then move down the island
chain to the Big Island by Wednesday afternoon. There will be
widespread MVFR and localized IFR conditions along the frontal
band as it moves through the northern islands, the front will
weaken with areas of MVFR once it reaches Maui and the Big Island.

No AIRMETs currently in effect. AIRMETs for mountain obscuration
are expected later this morning as the cold front moves into
Kauai and Oahu.

&&

.MARINE...
The incoming north-northwest swell has been building on schedule
during the night at Buoy 51101. This swell is expected to arrive
in the islands during the day, then peak tonight into Wednesday.
It is expected to be larger than the last swell, and will produce
warning-level surf on north and west facing shores of the smaller
islands. Surf on the north facing shores of the Big Island is
expected to reach advisory levels in some areas, but with a lot of
local variations due to the expected 320-330 degree direction of
this swell. PacIOOS run-up forecasts for the Oahu north shore
indicate possible overwash of some lower roadways near the coast
during the peak of this next event. A High Surf Warning has been
issued for most north and west facing shores of the smaller
islands for today through Thursday. A High Surf Advisory has also
been issued for the north facing shores of the Big Island for
tonight through Thursday.

This new swell will also bring seas above 10 feet across most of
the marine area, beginning late this morning for the far
northwest waters, and spreading across the rest of the area
this afternoon through Wednesday morning. A Small Craft Advisory
(SCA) has been posted for most of the marine area. Seas are
forecast to remain above 10 feet for most waters through Friday.

The next cold front is forecast to move down the island chain
today through Wednesday morning, with northerly winds increasing
behind the front. Winds behind this front will likely reach SCA
levels across much of the area by Wednesday afternoon or Wednesday
evening. These strong winds are forecast to continue on Thursday,
then decrease from east to west across the area Friday into
Saturday.

See the latest Oahu Surf Discussion (SRDHFO) for additional details
on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning from 6 AM this morning to 6 PM HST Thursday
for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North
Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala.

High Surf Advisory from 6 PM this evening to 6 PM HST Thursday
for Big Island North and East.

Small Craft Advisory from 6 PM this evening to 6 AM HST Friday
for Maui County Leeward Waters-Pailolo Channel-Alenuihaha
Channel-Big Island Windward Waters.

Small Craft Advisory from 6 AM this morning to 6 AM HST Friday
for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters.

&&

AVIATION...Bohlin
MARINE...Jacobson
REST OF DISCUSSION...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:05 AM HSTSmall Craft AdvisoryHFO4 days
Dec 12, 3:23 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao4 days

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.